Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 60, NWS Flagstaff, AZ

August 17, 2008Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 17, 2008, 2:41 PM MST for Coconino County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2008, 2:41 PM MST (21:41 UTC)
Expired
Aug 17, 2008, 3:15 PM MST
In force
34 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:50 PM MST, 51 minutes earlier.

Area forecast discussion, Aug 17, 1:50 PM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
150 PM MST SUN AUG 17 2008

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN
TODAY ACROSS NORTHERN ARIZONA. SOME STORMS MAY PRODUCE GUSTY WINDS
AND LOCALLY HEAVY RAIN. ON MONDAY...SCATTERED AND MAINLY AFTERNOON
THUNDERSTORMS ARE FORECAST ALONG AND SOUTH OF THE MOGOLLON
RIM...FOLLOWED BY A DRYING TREND STARTING MID-WEEK WITH DECREASING
THUNDERSTORM ACTIVITY.

&&

.DISCUSSION...CURRENT RADAR LOOP FOR THIS AFTERNOON SHOWS THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE HIGH
TERRAIN...RIGHT AROUND THE TIME WE EXPECTED THEM. A FEW STORMS ARE
FAIRLY STRONG...ESPECIALLY THE CELLS TO THE EAST OF FLAGSTAFF. WE
ARE ANTICIPATING HEAVY RAIN WITH LOCALIZED FLOODING WITH THESE
STORMS...ALONG WITH HAIL AND WIND GUSTS TO 50 MPH. STORM MOVEMENT IS
SOUTHEAST TODAY AT AROUND 20 MPH.

WATER VAPOR IMAGERY IS SHOWING THE CLOSED LOW STILL SPINNING OVER
EAST-CENTRAL COLORADO. MODELS ARE FORECASTING THIS LOW TO SLOWLY
MOVE TO THE SOUTHEAST OVER THE NEXT DAY OR SO. MODELS HAVE BEEN
ADVERTISING HIGH PRESSURE FROM THE WEST TO SLOWLY BUILD EASTWARD
FROM CALIFORNIA...ALONG WITH A DRIER WEST TO SOUTHWEST FLOW TO
DEVELOP. THIS WILL RESULT IN A SLOW DRYING TREND ACROSS THE
STATE...THUS LIMITING OUR CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH THE FORECAST PERIOD.

&&

.AVIATION...FOR THE 00Z PACKAGE...SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO CONTINUE...PRIMARILY ALONG AND NEAR THE KAIBAB
PLATEAU...MOGOLLON RIM AND WHITE MOUNTAINS THROUGH 02Z BEFORE
DIMINISHING. EXPECT MVFR/IFR CONDITIONS...SMALL HAIL...AND WIND
GUSTS TO 40KT POSSIBLE WITH THE STRONGEST STORMS. ANOTHER ROUND OF
STORMS...ALTHOUGH LESS IN OVERALL COVERAGE...IS EXPECTED ON MONDAY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

WEDNESDAY THROUGH FRIDAY...EXPECT ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF THE MOGOLLON RIM AND
WHITE MOUNTAINS...WITH ISOLATED TO NO ACTIVITY NORTH OF THIS LINE.
MINIMUM RH VALUES ARE ANTICIPATED TO BE ABOVE 15 PERCENT IN ALL
LOCATIONS EXCEPT ALONG THE UTAH/ARIZONA BORDER.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...............42
AVIATION/FIRE WX.....STAUDENMAIER

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 17, 9:58 AM MST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
958 AM MST SUN AUG 17 2008

AZZ004>018-037>040-180715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
958 AM MST SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE SPINNING OVER COLORADO...COMBINED WITH THE
VERY MOIST AIR MASS ACROSS NORTHERN ARIZONA...WILL BRING ANOTHER
DAY OF SHOWERS AND THUNDERSTORMS TO THE REGION. THE MAIN THREATS
FROM THESE STORMS WILL BE LOCALIZED FLOODING DUE TO HEAVY RAIN
AS WELL AS LARGE HAIL AND WINDS UP TO 50 MPH. STORM MOTION THIS
AFTERNOON IS EXPECTED TO BE FROM THE NORTHWEST TO THE SOUTHEAST AT
AROUND 15 TO 20 MPH.

SOME AREAS HAVE ALREADY RECEIVED VERY HEAVY RAIN OVER THE PAST 24
TO 48 HOURS. THESE AREAS INCLUDE PORTIONS OF WESTERN COCONINO
COUNTY AND EXTREME NORTHEASTERN YAVAPAI COUNTY...AS WELL AS
PORTIONS OF THE LITTLE COLORADO RIVER VALLEY SOUTHEAST OF WINSLOW
IN SOUTHERN NAVAJO COUNTY. WITH THE GROUND NEAR OR AT
SATURATION IN THESE LOCATIONS...ANY STRONG THUNDERSTORMS THAT
MOVE OVER THESE AREAS MAY CAUSE LOCALIZED FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY AND BEYOND...A SLOW DRYING TREND IS POSSIBLE AS HIGH
PRESSURE BUILDS IN FROM THE WEST...WITH A SLIGHT CHANCE FOR
SHOWERS AND THUNDERSTORMS THROUGH THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:26 PM MSTAreal Flood AdvisoryFGZCoconino12 hr
Aug 17, 12:19 AM MSTFlash Flood WarningFGZCoconino6 hr
Aug 17, 6:38 AM MSTFlash Flood WarningFGZCoconino12 hr
Aug 17, 1:50 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 17, 3:10 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 17, 3:38 PM MSTSevere Thunderstorm WarningFGZCoconino21 min
Aug 17, 4:53 PM MSTSevere Thunderstorm WarningFGZYavapai28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.